Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 23, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 6, 2020, 3:37 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2020, 3:37 PM MDT (21:37 UTC)
- Expired
- Jun 6, 2020, 4:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:22 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 6, 1:22 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 122 PM MDT Sat Jun 6 2020 .SHORT TERM...Tonight through Monday night. A low pressure system will move off the coast of Washington/Oregon will move onshore tonight, through central Idaho on Sunday and into Montana by Monday. An associated cold front will bring much below normal temperatures to the region. But ahead of that front we will see strong thunderstorms this evening capable of producing small hail and possibly damaging winds. Outside of the thunderstorms, breezy conditions exist and a lake wind advisory remains in effect. Snow levels will fall to around 8000 feet tonight and continue to fall during the day on Sunday to around 6000 feet. The high country could see a few inches of snow from this system and some of our higher communities above 5500 feet could see some light accumulations as well Sunday night into Monday as the storm departs the region. In terms of rainfall, our valleys will see an additional 0.25 to 0.50 inch while the high country could see up to an inch of snow-water equivalent. Breezy conditions are likely to persist into Monday with wind advisories possible for portions of the Snake Plain. 13 .LONG TERM...Tuesday through Saturday. Ridging over the area will be weak to start off. Some shortwave energy will make its way through the ridge Tuesday afternoon, leaving us with a chance of showers in the Central Mountains. Ridging is still fairly weak on Wednesday with thunder possible in the afternoon over the Island Park area. The upper level pattern will amplify late in the week as an upstream trough deepens in the East Pacific. The deepening southerly flow will bring warmer temperatures, and things should stay fairly dry until the upper trough begins to swing through the Great Basin Friday and Saturday. Cold overnight lows may lead to some frost/freeze potential Tuesday morning, and a little less widespread Wednesday morning. Hinsberger && .AVIATION...Isolated afternoon and evening thunder is possible as a shortwave trough lifts north across the area today. Mitigating factors early on is the extensive cloud coverage over southeast Idaho, but some clearing is noted in northern Utah. NAM and other hi- res models show a cold front pushing through early morning. Seeing a good potential for strong winds to continue through the night. Should see prevailing VFR conditions today, with a potential for MVFR conditions in the morning behind the cold front. Hinsberger && .HYDROLOGY...Flood warnings and flood watches continue for the Teton River and for the Henrys Fork near Rexburg. Forecasts continue to support minor flood stage being reached on Sunday. The Teton near St. Anthony will flirt with flood stage Sunday night into Monday. Meanwhile, minor flood stage could be reached at Henrys Fork near Rexburg by Tuesday morning. Much of the forecast is dependent on how fast the transition from rain to snow occurs across the headwaters. We are reasonably confident that the higher flows forecast earlier in the week will not occur, but we could see flows somewhat lower than current forecast. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 8 PM MDT this evening for IDZ054. &&
In the hours before
Special weather statement, Jun 6, 1:21 PM MDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Pocatello ID 121 PM MDT Sat Jun 6 2020 IDZ069-071>074-071200- Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin- Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Clayton, Stanley, Ketchum, Sun Valley, Galena, and Copper Basin 121 PM MDT Sat Jun 6 2020 ...ACCUMULATING SNOW RETURNS LATE TONIGHT THROUGH SUNDAY NIGHT... A cold area of low pressure will move across the area late tonight through Sunday night. Rain showers will gradually change to snow showers by late Saturday night with snow reaching valley floors. Snow will mix with rain by Sunday afternoon across valley areas but change back to snow in valleys Sunday night. Several inches of snow are likely at mid and upper slopes and for mountain passes, with accumulating snow possible in valleys. The snow will be of the heavy, wet variety and may add stress to trees and powerlines. Slick driving conditions is possible, especially over mountain passes during the overnight hours. Persons planning to recreate during this time should be prepared for very cold, wintry conditions.
Special weather statement, Jun 6, 2:58 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
258 PM MDT Sat Jun 6 2020
IDZ059>061-063-062145-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-
258 PM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...
SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Charles, or 11 miles northwest of Bear Lake Idaho Portion,
moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Oneida Narrows
Reservoir, Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid,
Border Summit, Geneva, Fish Haven, Liberty, Pegram, Geneva Summit and
Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Bear Lake, move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4200 11158 4231 11174 4237 11147 4251 11105
4200 11105
TIME...MOT...LOC 2057Z 240DEG 44KT 4215 11150
McKaughanLocal storm report, Jun 6, 3:32 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND GST 11 SSW BRIDGE 42.00N 113.44W
06/06/2020 E40 MPH CASSIA ID TRAINED SPOTTER
&&
JAMThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:18 PM MDT | Special Weather Statement | PIH | Cassia | 42 min |
| Jun 5, 8:22 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 38 min |
| Jun 5, 9:13 PM MDT | Special Weather Statement | PIH | Minidoka, Power | 47 min |
| Jun 6, 2:29 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 18 hr |
| Jun 6, 2:56 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 49 min |
| Jun 6, 2:58 PM MDT | Special Weather Statement | PIH | Bear Lake | 47 min |
| Jun 6, 4:03 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Franklin, Oneida | 42 min |
| Jun 6, 4:14 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 46 min |
| Jun 6, 4:17 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.